Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Louisville, KY

July 28, 2000Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 28, 2000, 4:43 PM EST for Jefferson County, Scott County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 4:43 PM EST (21:43 UTC)
Expired
Jul 28, 2000, 5:15 PM EST
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Jefferson County, IN, Scott County, IN

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:00 PM ESTThunderstorm Wind 70 ELexington, INBasketball goals were blown down by thunderstorm winds.
Jul 28, 5:10 PM ESTThunderstorm Wind 50 EMadison, INTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS53 KLMK 282144
SVRSDF
INC077-143-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EST FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA   
  EASTERN SCOTT COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 515 PM EST

* AT 443 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM OVER LEXINGTON...OR ABOUT 30 MILES NORTH OF
  LOUISVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHELSEA...KENT...SALUDA...VOLGA AROUND 450 PM EST
  HANOVER...PAYNESVILLE...WIRT AROUND 455 PM EST
  MADISON...NORTH MADISON AROUND 500 PM EST
  CHINA AROUND 505 PM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI JUL 28 2000

LATEST RUN OF MODELS ARE CONSISTENT WITH PRODUCING HEAVY CONVECTIVE
RAINS ACRS THE FA WITH SEVERAL SHRTWVS ROTATING AROUND GREAT LAKES
UPR LO AS IT MEANDERS SWWD.

CNTRL PLAINS SHRTWV APPEARS TO PIVOT SEWD TNGT AND NEWD SAT INTO LWR
OH VLY WITH IMPRESSIVE UVM AIDED BY UPR LVL DIVERGENCE...AIMED
MAINLY TOWARD OUR NWRN FA ALONG THE OH RVR. WITH PCPT WATER PROGGED
TO INCRS INTO THE 1.5 TO 2.0 INCH RANGE...SW LO LVL JET 30-40 KT AND
BACKING UPR FLO TO W/SW BY 12 UTC SAT...TRAINING STORMS COULD
PRODUCE EXCESSIVE RAINFALL AMOUNTS...(2-4 INCHES) ESPECIALLY EITHER
SIDE OF THE RIVER FROM 06Z TONIGHT TO 00Z SUN. IF ANTECEDENT CONDS
WERE NOT SO UNFAVORABLE...WOULD CONSIDER A FFA.

AXIS OF LNWV TROF REMAINS ENTRENCHED FROM THE OH TO MID MSP VLYS
THRU THE FCST PD WITH FA STILL IN MOIST UNSTABLE WARM SECTOR
DOWNSTREAM FROM WEAK FNTL BOUNDARY. WILL DROP POPS SOMEWHAT SAT
NGT/SUN BUT KEEP IN HI CHC CAT EASTERN FA.

TEMPS A COMPROMISE BETWEEN COOLER FANS...WARMER FWC. RAINS/CLOUDS
SHUD HOLD DOWN SMWHAT SAT.

.SDF...NONE.
KIRKPATRICK

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.